Illinois, 2022

Blizzard and Winter Storm in Illinois, December 21 to 24, 2022

December 21 to 24, 2022 · NWS DVN · 14 events in 13 counties and zones

A strong winter storm brought widespread snow to the region Thursday, with widespread amounts between 1 to 4 inches. Strong winds also accompanied the snow, which caused significant blowing and drifting, especially in rural areas.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong winter storm brought widespread snow to the region Thursday, with widespread amounts between 1 to 4 inches. Strong winds also accompanied the snow, which caused significant blowing and drifting, especially in rural areas. Many accidents were reported on Interstate 80, causing frequent backups. Even stronger winds were observed on Friday across the area, and. Wind gusts between 40-50 mph were common, creating ground blizzard conditions primarily along and north of Interstate 80.

Additionally, temperatures dropped sharply behind the arctic cold front on Thursday and continued to fall throughout the day. Single digit temperatures with wind chills between -20 and -40 degrees were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 21, 5:44 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 21, 5:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
544 PM CST Wed Dec 21 2022

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 230 PM CST Wed Dec 21 2022

Temperatures have been slow to warm today after a cold start this
morning in the single digits and teens. Latest surface obs as of
2 PM ranged from the low/mid 20s in the SE to only lower teens NW.
While it's cold here, a much colder air mass is taking shape over
the Plains where an arctic front is beginning to surge eastward
through southern South Dakota and northern Nebraska. Temperatures
are well below zero behind the front.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 230 PM CST Wed Dec 21 2022

Key Messages:

*A Winter Storm Warning is in effect starting at 6 PM this
 evening to the north and west of the Quad Cities, and midnight
 tonight for the rest of the outlook area.

*A period of light to moderate snow is expected across the area
 with roughly 2 to 6 inches of accumulation by Thursday afternoon.
 Heaviest amounts (3-4"+) are anticipated along/northwest of a
 Galena to Iowa City line with lighter amounts into the southern
 outlook area (south of I-80).

*The widespread snow and increasing NW winds overnight into
 Thursday will lead to hazardous travel conditions, especially in
 open and rural areas.

Light to moderate snow will quickly move into western and
northern sections of the forecast area late this afternoon and
evening. The snow will gradually work its way to the east, but
likely not reaching east-central and southeast counties until
Thursday morning. For the evening and overnight period, forecast
soundings show moderate omega intersecting a deep dendritic layer
which should yield a powdery snow with SLRs between 14-18:1. This
will also line up with a period of 850mb frontogenesis crossing
through the area.

The sharp arctic front will plow through the area during the
morning, resulting in a quick drop in temperatures to the single
digits above and below zero, and brutally cold wind chills between
10 to 30 below (coldest NW). As the thermal profile cools
dramatically on Thursday, forcing will focus above the DGZ, so
SLRs may fall to near or below climatology (13:1) for the last few
hours of accumulating snow. Drier air will surge in behind the
front and abruptly end the snow from west to east. As this
happens, expect gusty NW winds of 30 to 40 mph to develop through
the day leading to significant blowing/drifting snow.

Model consensus QPF has increased slightly across the NW and N,
approximately north of a Keokuk Co. to Stephenson Co. line. We
are now forecasting a band of 4-6" in this area with roughly 2-4"
to the south.

.LONG TERM...(Thursday night through Wednesday)
Issued at 230 PM CST Wed Dec 21 2022

Thursday Night to Saturday Morning

Key Messages:

*A Blizzard warning has been issued from 6 PM Thursday to 6 AM
 Saturday for the Iowa counties along and north of I-80 (right now
 this excludes the Quad Cities). Occasional whiteouts are
 expected from ground blizzard conditions -- especially in open
 and rural areas.

*A Winter Storm Warning is in effect for the rest of the outlook
 area until 6 AM Saturday.

*Dangerous wind chills between -20 to -40 could lead to a life
 threatening situation if you were to become stranded outside.

No additional accumulating snow is expected from Thursday night
into Saturday morning as the focus turns to a period of
significant blowing and drifting snow, and ground blizzard
conditions. A very strong pressure gradient will be positioned
over the Midwest with a 1050 mb arctic high to our NW and a
deepening low (965 mb) in eastern Canada.

Model 925 mb winds are forecast to peak near 50 kts Friday into
Friday night, and steep boundary layer lapse rates with mixing
into into this layer will yield 40 to 50 mph wind gusts at the
surface (area-wide). The blizzard warning was issued where
confidence in whiteouts due to ground blizzard conditions is the
highest. This is our favored area for whiteouts due to flat/open
terrain and is the area likely to receive the most fresh powdery
snow. It is possible the blizzard warning could be expanded in
later updates if confidence increases on the impacts to the south
and east.

Christmas Eve-Christmas Day

Strong winds and cold will be the  norm, with wind chills
remaining below -20 degrees at times. A wind chill
advisory/warning may be needed for at least a portion of the
weekend. Highs will only be in the single digits to lower teens on
Christmas, which will be the coldest Christmas since 2017 and one
of the coldest (Top 15%).

Early Next Week

A clipper system will drop south in the northwest flow aloft
bringing another chance of snow to the region. Will keep PoPs in
the 15-40% range for now given model differences, but something to
keep watch on for those traveling home from the holiday.
Temperatures will then begin to warm up by Wednesday near freezing
for most areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 544 PM CST Wed Dec 21 2022

The winter storm will begin moving into the region tonight,
lasting over the next 24 to 48 hours. As of TAF issuance, ceilings
have improved to VFR for a few locations, especially over the
southern half of the area. However, as the winter storm moves in,
expect ceilings to deteriorate to MVFR/IFR overnight, along with
visibilities quickly reducing to MVFR/IFR. Snowfall rates of over
one-half inch per hour will be possible for a time tonight for CID
and DBQ, with the snow being the dry, fluffy variety. Southeast
winds will drastically turn more northwesterly after midnight
tonight as a strong cold front sweeps through, ushering in very
cold temperatures for Thursday into the upcoming weekend. While
the snowfall will gradually come to an end late Thursday morning
and early Thursday afternoon, strong wind gusts between 20 to 30
knots will support blowing snow to linger through the rest of the
day Thursday, so visibility reductions down to LIFR appears
likely.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 6 PM CST Thursday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Linn.

     Blizzard Warning from 6 PM Thursday to 6 AM CST Saturday for
     Benton-Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Linn.

     Winter Storm Warning from midnight tonight to 6 AM CST Saturday
     for Des Moines-Henry IA-Lee-Louisa-Muscatine-Scott-Van
     Buren.

     Winter Storm Warning until 6 AM CST Saturday for Jefferson-
     Keokuk-Washington.

IL...Winter Storm Warning from midnight tonight to 6 AM CST Saturday
     for Bureau-Carroll-Hancock-Henderson-Henry IL-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

     Winter Storm Warning until 6 AM CST Saturday for Jo Daviess.

MO...Winter Storm Warning from midnight tonight to 6 AM CST Saturday
     for Clark-Scotland.

&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech/Gross
AVIATION...Schultz
Hazardous weather outlook, Dec 21, 3:25 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 PM CST Wed Dec 21 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow will develop in the far northwestern Outlook Area by late
afternoon, and then spread east and south into Thursday morning. 3
to 5 inches of snow will be possible by Thursday morning northwest
of an Iowa City to Galena, Illinois line with lighter amounts to
the southeast. The snow will produce slick conditions overnight
and into the early Thursday morning commute. Winter Storm Warnings
have been issued for tonight for the entire Outlook Area due to
snow, increasing winds, and cold wind chills.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A Blizzard Warning is in effect for the northwest portion of the
outlook area beginning at 6 PM Thursday. Winter Storm Warnings
remain in effect for the rest of the outlook area through Friday
night. Widespread blowing snow and near whiteout conditions are
possible on Thursday night through Friday night, especially in
rural areas. Travel is highly discouraged.

Strong winds between 40 and 50 mph will bring dangerous and life
threatening wind chills between -20 and -40 degrees on Friday and
Saturday. The combination of these significant hazards may make
for near impossible travel in dangerous cold.

It needs to be emphasized that the combination of blowing snow,
possible blizzard conditions, and extreme cold will be very
hazardous and possibly life threatening if stranded outside
Thursday night through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of snowfall amounts of 1 inch or more would be
appreciated tonight and Thursday.

Uttech/Gross/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Jo Daviess

When
December 21, 6:00 PM CST to December 24, 6:00 AM CST
Where
Jo Daviess forecast zone
Reported by
CoCoRaHS
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.9 inches from a COOP observer 3 miles north northeast of Stockton to a CoCoRAHS observer 2 miles east of east Dubuque. Winds quickly increased with gusts of 40 to 50 MPH which lead to widespread blowing and drifting snow. Additionally, the winds also produced wind chills.

Winter Storm, Whiteside

When
December 22, 12:00 AM CST to December 23, 12:00 PM CST
Where
Whiteside forecast zone
Reported by
CoCoRaHS
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.0 inches from a trained spotter in Fulton to 2.0 inches 3 miles south southwest of Malvern. Winds quickly increased with peak gusts of 40 to 50 MPH. The peak gust at the Sterling Rock Falls Airport was 46 MPH. Additionally, the peak wind chills were -20 to -30. The lowest wind chill in Sterling Rock Falls was -27.

Winter Storm, Stephenson

When
December 22, 12:00 AM CST to December 24, 6:00 AM CST
Where
Stephenson forecast zone
Reported by
CoCoRaHS
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Snowfall reports ranged from 2.0 inches from the COOP observer in Freeport to 3.8 inches from a CoCoRAHS observer 3 miles north northeast of McConnell. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, Carroll

When
December 22, 12:00 AM CST to December 24, 6:00 AM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

The COOP observer in Mount Carroll reported 4.0 inches of snow. Other snowfall reports ranged from 2.1 inches from a trained spotter in Milledgeville to 4.7 inches from a trained spotter 6 miles south southeast of Elmoville. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, Rock Island

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS observation at the Moline-Quad Cities Airport was 0.9 inches of snow. An additional snowfall report from a mesonet site 3 miles north northeast of Rock island was 1.5 inches. Snowfall reports ranged from 2.0 inches from the COOP observer in Freeport to 3.8 inches from a CoCoRAHS observer 3 miles north northeast of McConnell. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. The peak measured gust by the ASOS at the Moline Quad Cities Airport was 49 MPH. Temperatures also dropped quickly with wind chills of -20 to -30. The lowest wind chill reported was -24The coldest wind chills occurred on the 23rd.

Winter Storm, Mercer

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

The COOP observer in Aledo reported 1.8 inches of snow. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, Henry

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
Henry forecast zone
Reported by
CoCoRaHS
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.0 inches form a COOP observer in Geneseo to 1.5 inches from a CoCoRAHS observer 2 miles northwest of Geneseo. the COOP observer in Kewanee reported a dusting of snow. Other CoCoRAHS reports in the county were 1.2 inches at 2 miles northeast of Coal valley and New Windsor Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, Bureau

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
Bureau forecast zone
Reported by
COOP Observer
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

The COOP observer in Princeton reported 1.6 inches of snow Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, Putnam

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
Putnam forecast zone
Reported by
CoCoRaHS
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

The CoCoRAHS observer 1 mile northwest of McNabb reported 1.0 inches of snow. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, Henderson

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
Henderson forecast zone
Reported by
COOP Observer
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

A CoCoRAHS observer 2 miles northwest of Stronghurst reported 1.5 inches of snow. A COOP observer at Gladstone Lock and Dam 18 reported about 3 inches of new snow. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, Warren

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

COOP observer snowfall reports ranged from 1.0 inches 4 miles northwest of Monmouth to 2.0 inches in Monmouth. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, Hancock

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

The COOP observer snowfall reports ranged from 1.0 inches in Augusta to 3.2 inches in Bentley. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Winter Storm, McDonough

When
December 22, 12:00 AM CST to December 24, 3:00 AM CST
Where
McDonough forecast zone
Reported by
COOP Observer
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A COOP observer 2 miles south of Prairie city reported 1.0 inches of snow and a CoCoRAHS observer 3 miles west of Macomb also reported 1.0 inches. Winds increased quickly behind a strong cold front with gusts of 40 to 50 MPH leading to reduced visibilities in blowing and drifting snow. Temperatures also dropped quickly with wind chills of -20 to -30. The coldest wind chills occurred on the 23rd.

Blizzard, Whiteside

When
December 23, 12:00 PM CST to December 24, 3:00 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 1 inch in Fulton to 2 inches 3 miles south southwest of Malvern. After the snow fell, winds increased with gusts of 40 to 50 MPH for several hours on the 22nd. This lead to whiteout conditions especially in rural and open areas. The strong winds also caused dangerously cold wind chills with -27 reported at the Sterling-Rock Falls Airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073247, 1072845, 1073153, 1073154, 1073155, 1073158, 1073162, 1073163, 1073164, 1073169, 1073170, 1073173, 1073175, 1069222.